Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 140, NWS Lincoln, IL

July 24, 2001Fulton County, Knox County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 24, 2001, 9:52 PM CDT for Fulton County, Knox County, Illinois. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 24, 2001, 9:52 PM CDT (02:52 UTC)
Expired
Jul 24, 2001, 11:00 PM CDT
In force
68 min
Issued by
NWS Lincoln, IL
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Fulton County, IL, Knox County, IL

The radar

The Quad Cities radar (KDVN), 100 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 24, 5:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.9 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2001-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3214 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2001-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3214 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
835 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
1.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 250254
SVRSPI

ILC057-095-250400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
952 PM CDT TUE JUL 24 2001

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KNOX COUNTY IN WEST CENTRAL ILLINOIS
  FULTON COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 1100 PM CDT

* AT 952 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 10 MILES NORTHWEST OF GALESBURG 
  TO 11 MILES SOUTH OF BURLINGTON...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  WATAGA
  GALESBURG
  ONEIDA
  KNOXVILLE
  VICTORIA
  ABINGDON
  GILSON
  AVON

DAMAGING WINDS IN EXCESS OF 65 MPH WILL ACCOMPANY THIS DANGEROUS
STORM. GO TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. ABANDON CARS AND MOBILE HOMES IF YOU ARE IN THE
WARNED AREA.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4114 9043 4041 9045 4028 9014 4043 9000
          4107 9002

KETCHAM 
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:45 PM CDT, 7 hours 7 minutes earlier.

Area forecast discussion, Jul 24, 2:45 PM CDT, 7 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
245 PM CDT TUE JUL 24 2001

SFC ANALYSIS SHOWS THAT WINDS ARE STILL MAINLY OUT OF THE SOUTH AS
MAIN SYNOPTIC COLD FRONT IS STILL LOCATED ACROSS NRN IA. THIS IS
MUCH SLOWER THAN PREVIOUS MODEL RUNS.  UPR AIR ANAL SHOWS MESO
INDUCED VORT MOVING ACROSS IA BASICALLY HOLDING UP SRN PROGRESSION
OF FRONT TOWARDS IL.  LOTS OF LOW LVL MOISTURE ACROSS CEN IL AND NRN
MO WITH SFC DWPTS AGAIN IN THE UPR 70S.

QUESTIONS TDY WILL BE TSRA CHC TNGT AND WED. MODELS FAIRLY SIMILIAR
WITH UPR LVL FEATURES AND SFC FEATURES. MODELS DO NOT SHOW MUCH IN
THE WAY OF LOW LVL FOCUSING MECHANISM AROUND FOR TSRA CHC THIS EVE.
BUT WITH LOTS OF INSTABILITY AROUND AND WK OUTFLOWS LURKING ABOUT
...CANNOT RULE OUT SOME ISOLD TSRA THIS EVE. BUT BELEIVE ORGANIZED
CONVECTION WILL WAIT UNTIL LATE TNGT AS VORT MAX IN CEN IA MOVES
INTO NRN IL.  THIS VORT MAX AND DVLPG SFC LOW PRESS AREA IN ERN IA
WILL INCREASE LIFT ENOUGH FOR TSRA CHCS INCREASING ACROSS CEN IL
LATE TNGT MAINLY AFTER MIDNIGHT. WILL MAKE A PRESS TIME DECISION ON
ANY CATEGORICAL POPS THIS EVE...WITH MAIN EMPHASIS ON TIMING OF
OVERNIGHT PCPN CHC.  LOTS OF INSTABILITY AROUND FOR SVR WX POTENTIAL
EARLY MORN WED SO MID SHIFT WILL HAVE TO KEEP AN EYE ON THINGS...BUT
MAIN UPR LVL SUPPORT REMAINS ACROSS NRN IL. LOW TEMPS WL CONTINUE TO
BE ON THE WARM SIDE AS FRONTAL BOUNDARY HOLDS OFF UNTIL WED.  GUID
NUMBERS SIMILIAR AND WILL FOLLOW.

THE DVLPG LOW PRESS SLIDES E/SE ACROSS CEN IL WED MORNING WITH THE
TRAILING COLD FRONT FINNALY MAKING ITS WAY ACROSS IL. LIFT PROVIDED
BY THE S/WV LOBE AND SFC LOW PRESS AREA AND CONVG ALONG THE FRONT
WILL PROVIDE MOST OF CEN IL WITH A PRETTY GOOD SHRA/TSRA CHC WED.
INSTABILITY ALSO WILL BE IN PLACE FOR A CONTINUED SVR WX CHC. SO
WILL CONTINUE THE LIKELY POPS ACROSS MOST OF CEN IL WED...WITH CHC
POPS FURTHER SE.  ANOTHER VORT MAX PROGRESSES EWRD IN THE ZONAL UPR
FLOW INTO CEN IL BY WED AFTN...THIS WILL PROVIDE ENOUGH PUSH TO THE
FRONT TO MOVE IT SOUTH ACROSS CEN IL BY 00Z/THU.  SO LOOKS LIKE MOST
OF THE SHRA/TSRA ACTIVITY WILL END IN THE EARLY EVE WED. HIGH TEMPS
WED COULD BE INTERESTING...AS SFC FRONT IS DELAYED UNTIL WED AFTN.
WILL ADJUST SPI ZONE TO RAISE TEMPS SLIGHTLY.  NOTICABLY
COOLER/DRIER AIR WILL RETURN TO CEN IL BEHIND THIS SYS WITH LOW
TEMPS DROPPING INTO THE L60S. PREFER COOLER FAN/MAV NUMBERS FOR
THIS.

THING DRY OUT FOR THU INTO THE FIRST PART OF THE EXTENDED...AS A SFC
HIGH PRES RIDGE SLIDES ACROSS THE GRT LKS.

MRF SHOWS NEXT CHC FOR PCPN LOOKS TO BE SUN-TUE AS SFC RIDGE SLIDES
EAST...RETURNING SUBTROPICAL AIRMASS TO CEN IL.  HARD TO PINPOINT WK
IMPULSES IN THE ZONAL UPR FLOW...WILL PROVIDE TSRA CHC EACH DAY WITH
UNSTABLE AIRMASS IN PLACE.

...PRELIMINARY CCF FOR COORDINATION PURPOSES ONLY...

SPI TB 071/085 064/081 058 22662
PIA TB 070/081 062/079 057o 22762
DEC TB 071/085 064/081 059 22662
CMI TB 070/081 063/079 057 22662
MTO TB 071/083 065/082 060 22666
LWV TB 072/088 067/082 060 22666

.ILX...NONE.

KETCHAM

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.